Indian Journal of PsychiatryIndian Journal of Psychiatry
Home | About us | Current Issue | Archives | Ahead of Print | Submission | Instructions | Subscribe | Advertise | Contact | Login 
    Users online: 2244 Small font sizeDefault font sizeIncrease font size Print this article Email this article Bookmark this page
 


 

 
     
    Advanced search
 

 
 
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Email Alert *
    Add to My List *
* Registration required (free)  


    References

 Article Access Statistics
    Viewed971    
    Printed10    
    Emailed0    
    PDF Downloaded128    
    Comments [Add]    

Recommend this journal

 


 
 Table of Contents    
LETTER TO EDITOR  
Year : 2017  |  Volume : 59  |  Issue : 3  |  Page : 386-387
Hallucination and priapism associated with methylphenidate usage: Two case reports


1 Department of Child and Adolescent Psychiatry, Faculty of Medicine, Ordu University, Ordu, Turkey
2 Department of Psychiatry, Faculty of Medicine, Ordu University, Ordu, Turkey

Click here for correspondence address and email

Date of Web Publication6-Oct-2017
 

How to cite this article:
Esnafoglu E, Demir EY. Hallucination and priapism associated with methylphenidate usage: Two case reports. Indian J Psychiatry 2017;59:386-7

How to cite this URL:
Esnafoglu E, Demir EY. Hallucination and priapism associated with methylphenidate usage: Two case reports. Indian J Psychiatry [serial online] 2017 [cited 2019 Aug 19];59:386-7. Available from: http://www.indianjpsychiatry.org/text.asp?2017/59/3/386/216178




Sir,

Methylphenidate is a psychostimulant used as the first choice of pharmacological treatment for attention deficit and hyperactivity disorder (ADHD) in children and adolescents. The most common side effects of psychostimulants are symptoms such as loss of appetite, insomnia, weight loss, abdominal pain, and headache. In literature, there are reports of hallucinations and priapism with the use of methylphenidate alone or with other medications. This report presents the case of a 9-year-old girl with ADHD who had visual hallucinations during methylphenidate treatment and the case of a nearly 8-year-old boy who developed priapism linked to osmotic release oral system (OROS)-methylphenidate use.

First, a 9-year-old girl was brought to our clinic by her family because of her teacher's recommendation. She had symptoms such as hyperactivity, restlessness, and irritability since her younger years. In addition, her family was warned by her teacher about her not listening to lessons, not doing her homework, and being unable to get along with her friends. There were no problems related to her mental status, affect and perception except hyperactivity and attention problems. The diagnosis of hyperactivity and attention disorder combined type was diagnosed according to the Diagnostic and Statistical Manual of Mental Disorders-fifth edition criteria. The results of Conner's scale completed by parents and teacher also supported this diagnosis. The patient's sleep and appetite were normal. There was no history of violence and abuse. The patient was begun on 30 mg long-acting methylphenidate because of her ADHD. After treatment, the patient showed no improvement in symptoms of ADHD. In the 2nd week, the patient started to feel sensations, especially at night such as discomfort, night terrors, seeing bugs on the walls and in the bed, and feeling them in her hair. She was trying to remove the insects continuously. She began to sleep with her mother because of extreme fear. Her family ceased the drug due to these side effects at the end of the 2nd week. The patient's visual hallucinations disappeared with the discontinuation of treatment. The result of the reexamination and routine laboratory tests showed no abnormal findings.

Second, a male child aged 7 years, 11 months was brought to our clinic by his mother with symptoms of ADHD and some behavioral problems. With ADHD diagnosis, the patient was begun on OROS-methylphenidate 18 mg/day and 0.5 mg risperidone treatment. The patient initially began the risperidone treatment. On the morning of the following day, 18 mg OROS-methylphenidate was taken. On the day after taking methylphenidate, an incomplete erection formed and lasted 1 day. With the patient continuing treatment, from the 2nd day, a painless full erection formed. On the 5th day, they returned to our clinic. Urologic consultation was requested, and high-flow priapism was identified. OROS-methylphenidate treatment was ended. Continuing with risperidone treatment, the patient's priapism resolved a few days after finishing OROS-methylphenidate treatment. Routine tests did not encounter any pathology. There was no history of genital trauma.

There were no psychotic or affective disorders in the female patient's personal and family history. Furthermore, her routine laboratory tests for factors which might have caused hallucinations were in normal ranges. Besides, during the patient's hallucinations, the absence of other drug intake, toxicity, and infection findings suggested that hallucinations were associated with the use of methylphenidate. Literature reveals several case reports about the development of hallucinations with methylphenidate treatment.[1],[2] The mechanism underlying this side effect is not clear yet. Young proposed two hypotheses about the hallucinative effects of methylphenidate.[3] The first one suggests simplification of noradrenergic transmission in optical pathways and the second one proposes interactions with the monoamine system. Porfirio et al. reported that it may be related to synaptic dopamine elevation.[2]

Priapism is prolonged and causes persistent penile erection without sexual stimulus. The subtypes of priapism include ischemic, stuttering, and nonischemic. Nonischemic priapism is known as high-flow priapism. Ischemic priapism is the most common type in children and the most common cause is sickle cell anemia. The most common cause of nonischemic priapism is penile, perineal, or pelvic trauma.[4],[5] There are case reports of methylphenidate in short- or long-effect OROS-methylphenidate form causing high-flow priapism.[6] Low-flow priapism is a urologic emergency in terms of development of permanent erectile dysfunction, fibrosis, and impotence; however, high-flow priapism does not require emergency intervention.[7] It is thought that the increase in dopamine caused by methylphenidate causes priapism. Penile erections caused by dopamine agonist medications support this idea.[8] In addition, centrally increased dopamine affects central oxytocin pathways which are proposed to cause penile erection.[9] Increased dopaminergic neurotransmission is reported to play a role in penile erection through the peripheral nitric oxide path.[10] A few days after methylphenidate was stopped, priapism resolved. In spite of risperidone treatment, priapism did not develop, leading to consideration that priapism development was linked to methylphenidate.

In conclusion, clinicians should be aware of rare side effects developing linked to methylphenidate. In addition, these rare side effects should be considered in terms of patient compliance with treatment.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
   References Top

1.
Goetz M, Prihodova I, Hrdlicka M. Long lasting complex nocturnal hallucinations during Osmotic Release Oral System (OROS) methylphenidate treatment in a 7-year old girl. Neuro Endocrinol Lett 2011;32:619-22.  Back to cited text no. 1
[PUBMED]    
2.
Porfirio MC, Giana G, Giovinazzo S, Curatolo P. Methylphenidate-induced visual hallucinations. Neuropediatrics 2011;42:30-1.  Back to cited text no. 2
[PUBMED]    
3.
Young JG. Methylphenidate-induced hallucinosis: Case histories and possible mechanisms of action. J Dev Behav Pediatr 1981;2:35-8.  Back to cited text no. 3
[PUBMED]    
4.
Corbetta JP, Durán V, Burek C, Sager C, Weller S, Paz E, et al. High flow priapism: Diagnosis and treatment in pediatric population. Pediatr Surg Int 2011;27:1217-21.  Back to cited text no. 4
    
5.
Donaldson JF, Rees RW, Steinbrecher HA. Priapism in children: A comprehensive review and clinical guideline. J Pediatr Urol 2014;10:11-24.  Back to cited text no. 5
[PUBMED]    
6.
Kelly BD, Lundon DJ, McGuinness D, Brady CM. Methylphenidate-induced erections in a prepubertal child. J Pediatr Urol 2013;9:e1-2.  Back to cited text no. 6
[PUBMED]    
7.
Eiland LS, Bell EA, Erramouspe J. Priapism associated with the use of stimulant medications and atomoxetine for attention-deficit/hyperactivity disorder in children. Ann Pharmacother 2014;48:1350-5.  Back to cited text no. 7
[PUBMED]    
8.
Argiolas A, Melis MR. Central control of penile erection: Role of the paraventricular nucleus of the hypothalamus. Prog Neurobiol 2005;76:1-21.  Back to cited text no. 8
[PUBMED]    
9.
Baskerville TA, Allard J, Wayman C, Douglas AJ. Dopamine-oxytocin interactions in penile erection. Eur J Neurosci 2009;30:2151-64.  Back to cited text no. 9
[PUBMED]    
10.
Senbel AM. Interaction between nitric oxide and dopaminergic transmission in the peripheral control of penile erection. Fundam Clin Pharmacol 2011;25:63-71.  Back to cited text no. 10
[PUBMED]    

Top
Correspondence Address:
Erman Esnafoglu
Department of Child and Adolescent Psychiatry, Faculty of Medicine, Ordu University, Ordu
Turkey
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/psychiatry.IndianJPsychiatry_273_16

Rights and Permissions




 

Top